52. Equine Headshaking Syndrome

  1. Chiara Noli3,
  2. Aiden Foster4 and
  3. Wayne Rosenkrantz5
  1. Harold C. Schott II1 and
  2. Annette D. Petersen2

Published Online: 25 OCT 2013

DOI: 10.1002/9781118738818.ch52

Veterinary Allergy

Veterinary Allergy

How to Cite

Schott, H. C. and Petersen, A. D. (2013) Equine Headshaking Syndrome, in Veterinary Allergy (eds C. Noli, A. Foster and W. Rosenkrantz), John Wiley & Sons, Ltd, Oxford, UK. doi: 10.1002/9781118738818.ch52

Editor Information

  1. 3

    IT

  2. 4

    UK

  3. 5

    USA

Author Information

  1. 1

     Department of Large Animal Clinical Sciences, College of Veterinary Medicine, Michigan State University, East Lansing, MI, USA

  2. 2

     Department of Small Animal Clinical Sciences, College of Veterinary Medicine, Michigan State University, East Lansing, MI, USA

Publication History

  1. Published Online: 25 OCT 2013
  2. Published Print: 20 DEC 2013

ISBN Information

Print ISBN: 9780470672419

Online ISBN: 9781118738818

SEARCH

Keywords:

  • carbamazepine;
  • equine headshaking syndrome;
  • nonsteroidal anti-inflammatory drugs

Summary

Equine headshaking syndrome is a medical problem that is most commonly manifested as repetitive, rapid tic-like headtossing in a vertical plane, although side-to-side or rotary movements of the head can also be observed. There are many causes of headshaking syndrome in horses, including disorders of the upper airway, oral cavity, ears, eyes, and other soft tissues of the head and neck. When carbamazepine was combined with cyproheptadine, seven horses had dramatic improvement in clinical signs within 3-4 days of starting these medications. A variety of other medications, including nonsteroidal anti-inflammatory drugs, antihistamines, various systemic and inhaled corticosteroids, gabapentin, alpha- 2-agonists, fluphenazine, phenytoin and phenobarbitol, melatonin, and even sodium cromoglycate eye drops, have also been used to treat headshaking syndrome in horses.